MAUDE Adverse Event Report: W.L. GORE & ASSOCIATES GORE DUALMESH® PLUS BIOMATERIAL WITH HOLES; MESH, SURGICAL, POLYMERIC

W.L. GORE & ASSOCIATES GORE DUALMESH® PLUS BIOMATERIAL WITH HOLES; MESH, SURGICAL, POLYMERIC
Model Number 1DLMCPH03
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes No Information (3190); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/26/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(6).It should be noted that the gore® dualmesh® plus with holes biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.
 
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic ventral hernia repair on (b)(6) 2010 whereby a gore® dualmesh® plus biomaterial was implanted.The complaint alleges that on (b)(6) 2017, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: mesh removal and additional surgery.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
H6: updated results code 1 for manufacturing evaluation.Conclusion code remains unchanged.
 
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: (b)(6) 2010: (b)(6).(b)(6).Operative report.Preoperative diagnosis: incisional hernia.Postoperative diagnosis: incarcerated ventral hernia.Operative procedure: laparoscopic repair of an incarcerated incisional hernia using gore-tex mesh.Assistant: holly de la pena.Details of operation: ¿after satisfactory general endotracheal anesthesia was obtained, the patient¿s abdomen was prepped and draped in the usual fashion.Subumbilical incision was made and a veress needle was introduced in the abdominal cavity.Three liters of co2 gas was insufflated.A 5-mm surgiport was introduced.Laparoscope was inserted and under direct visualization 5-mm surgiports were introduced in the left lower quadrant and the left mid abdomen.The patient was found to have extensive adhesions to the anterior abdominal wall.These were taken down with a ligasure, then incarcerated omentum was reduced from an incarcerated hernia defect.A gore-tex patch, 10 cm x 15 cm, was affixed to the anterior abdominal wall with an endo-tacker, which nicely covered the defect with at least 4 cm of overlap in every direction.Hemovac drain was inserted.The fascia of the left mid abdomen was closed with 2-0 pds suture.All air and all instruments were removed.Incisions were closed with 4-0 prolene.¿ (b)(6) 2010: (b)(6).Perioperative nursing record.Surgeon: (b)(6).Assistant: holly delapena pa.Preoperative diagnosis: ventral incisional.Hernia.Operative procedure: laparoscopic incisional hernia repair.Drains: left quadrant hemi vac drain.Asa 2.(b)(6) 2010:(b)(6).Implant sticker.Gore dualmesh® plus biomaterial with holes.Ref catalogue number: 1dlmcph03.Lot batch code: 06725285.W.L.Gore & associates.[handwritten]: use by (b)(6) 2012.The records confirm a gore® dualmesh® plus biomaterial with holes (1dlmcph03/06725285) was implanted during the procedure.(b)(6) 2017:(b)(6).(b)(6).Operative report.Preoperative diagnosis: chronic marginal ulcer with history of gi bleeding.Severe malnutrition.History of gastric bypass.Postoperative diagnosis: chronic marginal ulcer.Severe malnutrition.History of gastric bypass.Procedure: exploratory laparotomy, gastric bypass reversal with extensive lysis of the adhesions and explantation of the old mesh.Estimated blood loss: 200 mls.Specimens: old mesh.Gastrojejunal anastomosis.Anesthesia: general endotracheal.Procedure details: ¿the patient was taken to the operating room and placed in supine position on the operating table.After induction of adequate general endotracheal anesthesia, the patient¿s abdomen was prepped and draped in standard surgical fashion.Next, a vertical midline incision was made, this was opened through the subcutaneous tissues and fascia.The peritoneum was cautiously opened.There were extensive adhesions¿s [sic] between the omentum and the anterior abdominal wall with a crumpled mesh in the lower part of the incision.These adhesions were brought down with electrocautery and sharp/blunt dissection where appropriate.The old mesh was excised and passed over as specimen.There were extensive adhesions between the small bowel loops.These were carefully lysed.Retractors were placed and the left lobe of the liver was freed from the anterior wall of the remnant stomach.The gj anastomosis was behind the remnant stomach and the roux limb was retro colic.Attention was first turned to the roux limb.It was traced back to the gastrojejunostomy and a small window made in its mesentty [sic] close to the anastomoses.This was divided using a gia 75 mm device.The gastrojejunostomy was then dissected free, the gastric portion of it was densely adherent to the posterior wall of the remnant stomach.I used the gia stapler to resect the gj anastomoses by incorporating the posterior wall of the remnant stomach.This was handed over as the specimen.A gastrotomy was made in the gastric pouch and another was made in the proximal portion of the remnant stomach.A sided to side anastomoses was created using the 75 mm gia stapler device.The gastrotomies were closed with another blue load.Next the gastrogastrostomy was then over sewn on its edges with 2-0 vicryl sutures to alleviate the tension.An ng tube was advanced into the pouch and then insufflated under saline.No air bubbles were identified.Arista was applied over the anastomoses.Attention was then turned to identifying the common channel, the biliopancreatic limb and the roux limb.The bp limb was separated from its anastomoses.This was then attached to the roux limb in a side to side functional end to end anastomoses after creating two enterotomies.The common enterotomy was now closed with a separate firing of blue load of the automatic echelon stapler device.The crotch and the anastomoses was reinforced with interrupted 2-0 vicryl sutures.The mesenteric defect in the small bowel and in the transverse colon were approximated with interrupted 3-0 silk suture.The abdominal cavity was irrigated with warm saline and suctioned free.The fascia was closed with looped #1 pds suture and it was infiltrated with exparel.The skin edges were approximated with the stapler device.At the end the case, all needle, sponge and instrument counts were correct.The patient tolerated the procedure well and was transferred awake, alert, in a stable condition.¿ (b)(6) 2017: [missing records: a pathology report detailing analysis of the device removed during the (b)(6) 2017 procedure was not provided.] a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® plus with holes biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated investigation conclusions.H6: health effect impact code: f26: no health consequences or impact.H6: medical device component: g04088: membrane.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® dualmesh® plus biomaterial with holes instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use states, ¿correct surface orientation is extremely important for dualmesh® plus biomaterial (and dualmesh® plus biomaterial with holes) to function as intended.To facilitate side identification, the smooth, non-ingrowth surface has been shaded darker in comparison to the textured, ingrowth surface.One surface of the device has been textured for identification.The textured, lighter surface should be placed adjacent to those tissues where tissue ingrowth is desired.The other, smoother, darker surface should be placed adjacent to those tissues where minimal tissue attachment is desired (i.E.Serosal surfaces).¿ it should be noted with use of the device in patients with the potential for growth, tissue expansion, or significant change in body habitus, the surgeon should be aware that the device will not stretch or change with the patient¿s body.Medical records that indicate mesh ¿movement¿ or that the device lost anchorage may be a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.Section c1: name: plus antimicrobial product coating.Manufacturer/compounder: w.L.Gore & associates, inc.Lot number: 06725285.Additional manufacturer narrative: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE DUALMESH® PLUS BIOMATERIAL WITH HOLES
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W.L. GORE & ASSOCIATES
flagstaff AZ
Manufacturer (Section G)
MPD APC B/P
p.o. box 1408
elkton MD 21922 1408
Manufacturer Contact
megan reigh
9285263030
MDR Report Key9112508
Report Number3003910212-2019-00357
Device Sequence Number11540335
Product Code FTL
UDI-Device Identifier00733132601233
UDI-Public00733132601233
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K063435
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2010
Device Explanted Year2017
Reporter Type Manufacturer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 05/17/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/31/2012
Device Model Number1DLMCPH03
Device Catalogue Number1DLMCPH03
Device Lot Number06725285
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Not provided
Not provided
Initial Report FDA Received Date09/24/2019
Supplement Report FDA Received Date10/17/2019
03/09/2020
05/18/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/15/2009
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age49 YR
Patient SexFemale